Postdischarge statin therapy tied to fewer recurrent strokes

Statin therapy after an initial stroke reduces the likelihood of a second stroke and death, a study suggests (Neurology. 2009;72:1816-1822).

Researchers scrutinized hospitalization and death records for 794 consecutive patients with first-time acute ischemic strokes. Of these, 112 (14.1%) sustained a subsequent stroke. The 10-year recurrence rate was 7.5% among those who took statins, compared with 16.3% among those who did not. Medications included fluvastatin 40-80 mg/day (18%), pravastatin 20-40 mg/day (22%), simvastatin 10-40 mg/day (34%), and atorvastatin 10-40 mg/day (26%), but which statins patients took appeared not to matter.

Cox regression analyses showed statin therapy to be the only significant independent predictor of recurrence. Patients who took statins also had a significantly lower mortality during the 10 years after the initial stroke.

Meanwhile, a controlled clinical trial in the United Kingdom, Italy, and Australia concludes that thigh-length graduated support stockings provide no benefit to stroke patients and may actually cause harm (Lancet. 2009;373:1958-1965).

This trial involved 2,518 immobile patients at 64 hospitals who had been admitted within a week of an acute stroke. Half were treated with stockings in addition to routine care; half received routine care only. Ultrasounds were taken at 7-10 days and 25-30 days after admission, looking for deep venous thrombosis (DVT) in the thigh.

DVT was found in 10% of patients who wore stockings and 10.5% of those who did not, a difference determined to be statistically insignificant. Patients in the stocking group were much more likely to experience skin injuries, such as breaks, ulcers, blisters, and necrosis.

An accompanying commentary warns that these injuries “might promote limb ischemia” (Lancet. 2009;373:1923-1924). “Graduated compression stockings do not reduce DVT or overall venous thromboembolism in patients with recent stroke and should not be used,” the authors conclude.
Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters